Texas, 2017

Hail in Texas, April 2, 2017

April 2, 2017 · NWS BRO · 10 events in 3 counties and zones

Scattered severe thunderstorms developed across the coastal counties between 730 and 8 pm, aided by the combination of weak surface convergence, light easterly flow, and the apporach of the tail of an upper level disturbance. Southward moving boundaries from earlier storms converged with very unstable air in central Willacy County fired off another severe thunderstorm, whose updraft supported…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Scattered severe thunderstorms developed across the coastal counties between 730 and 8 pm, aided by the combination of weak surface convergence, light easterly flow, and the apporach of the tail of an upper level disturbance. Southward moving boundaries from earlier storms converged with very unstable air in central Willacy County fired off another severe thunderstorm, whose updraft supported and sustained hail the size of quarters to golf balls along State Highway 186 from near La Sara through Raymondville, San Perlita, and Port Mansfield. Shortly before 9 pm, another storm developed between La Feria and Harlingen, dropping quarter to golf ball sized hail to the north half of Harlingen, from near Bass Boulevard north of I-2 eastward to Loop 499 and Valley International Airport; a second round formed on the rear flank of the initial storm and dropped another round of smaller hail 15 to 30 minutes later over some of the same areas. The first Harlingen storm peaked over Rio Hondo, 7 miles east of Harlingen, between 905 and 920 pm, where hailstones up to 3.5 inches in diameter fell. Dozens of vehicles in each storm sustained damage from cracked windshields and dinged or dented exteriors, as well as roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 2, 5:43 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 2, 5:43 PM CST, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
643 PM CDT Sun Apr 2 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A dry front is through MFE with moderate and gusty
north winds in its wake. The HRRR shows only a couple more hours
of any type of convection possibility based on diurnal heating,
sea breeze and frontal boundary interaction. Winds will shift at
HRL and BRO over the next several hours as the front pushes toward
the coast, with much drier air in its wake. North winds will
settle down overnight as the new air mass takes over. Overall,
looking for VFR conditions tonight.

&&

.PREV DISCUSSION... /issued 309 PM CDT Sun Apr 2 2017/

SHORT TERM (Tonight through Monday Night):The few forecast challenges
are in the near term (through late evening) and only for the Lower
Valley mainly along/east of the US 77/IH 69E corridor. This in
response to the tail of energy associated with the primary 500 mb
trough that is assisting the necessary lift to hammer Louisiana with
severe weather/tornadoes this afternoon. Thereafter, the entire
trough lifts quickly northeast through the mid Mississippi Valley
later tonight and early Monday and on toward Lake Michigan later
monday, leaving a "micro-ridge" in its wake through Monday evening
before the next in a parade of waves dives into the Great Basin
by early Tuesday morning.

Near Term (through midnight):  Skies cleared behind the tail of
morning convection, but over the past few hours along the axis of
transition (dewpoints in the upper 50s to lower 60s) fair weather
cumulus with still lingering haze has formed from eastern Starr
County through Brooks County. Expect fair weather in all areas for
the balance of the afternoon.  By sunset, the shear axis moves into
the Valley and attempts to link up with the remaining southeast/east
flow near the coast with a quick opportunity to work off of the
remaining instability to form a thin, broken line of
showers/thunderstorms from Brownsville to Harlingen and points east.
HRRR hourly runs have been very consistent all day for this
development, mainly between 00Z and 04Z, before cruising into the
Gulf thereafter.  This solution, however, may only be a "reasonable
worse case".  Latest water vapor and GFS time-height cross sections
remain bone dry with just a hint of moisture near 700 mb near the
height of the mixing inversion, which argues for nothing more than
convergent clouds before the dry line clears things out.

For now, that adds up to status quo with the current forecast, which
has a 7 pm to 1 AM (buffer) for just slight chances of
showers/thunderstorms with "gusty winds" as it wouldn't take much to
push 40+ mph gusts to the surface.

Remainder of short term (midnight through 7 AM Tuesday): Lowering
humidity overnight and north/northwest winds in the low levels will
clear out the haze and moderately yucky air quality leaving a
noticeably pleasant start to Monday with upper 50s to lower 60s area-
wide as fresh winds lay down by sunrise.  Monday itself will be pure
blue skies with light winds to start, though an east/southeast sea
breeze will return by afternoon near the coast. Low levels of the
atmosphere are plenty warm so 90 to 95 is a lock for most areas but
low humidity and clean air will make it much nicer than today...a
good hair day to start the work week.

The rapid movement of upper level features will not keep the quiet
winds for long, and southerlies appear to pick up a bit Monday night
but low level moisture remains in check so the entire night should
be comfortable despite air temperatures only falling into the 60s
with some mixing continuing.

LONG TERM (Tuesday through Sunday):Fairly zonal pattern as trough
exits to the northeast and another s/w trough ejects out of the
Rockies. Leeside cyclogenesis occurs over the southern Plains as
the s/w trough digs in, pushing a cold front south across Texas on
Wednesday. S/W trough continues to dig in as it traverses across
the midwest and the eastern US, while a mid level ridge builds
across the western US.

Looking at hot temperatures on Tuesday, especially across the
western brush county and upper and mid Valley, with temperatures
approaching the century mark. Winds veer to the southwest and
west, for areas west of Highway 281, as a dryline moves east
across the area, stopping just shy of the coastal counties. Dry
air filters into the region, dropping RH values into the teens
across Zapata, Jim Hogg, and Starr counties. Although there is dry
air, 20 ft wind values look to below fire weather criteria at
this time, though this is something that should be monitored by
upcoming shifts. Cold front pushing across Texas expected to
slide across the CWA Wednesday morning, bringing breezy and gusty
northerly winds and cooler temperatures. Limited moisture with the
front will likely preclude any precipitation. Any precipitation
that does develop would likely be over the coastal waters, where
the moisture is better. Marginal fire weather conditions possible
once again Wednesday afternoon for the western counties as
dewpoints drop. Surface high pressure builds in, in the wake of
the front and shifts east through the remainder of the week.
Plenty of sunshine will be on tap, with mostly clear skies
prevailing through Thursday. Moving into Friday southeasterly flow
resumes and low level moisture increases, resulting in warming
temperatures, a few more clouds and possibly some streamer
activity.

MARINE (Now through Monday): In the big picture, elevated seas
will continue through the period courtesy of moderate values (4 to
6 feet) generated from the recent southeast/south flow and swell
followed by the quick burst of 15 to 20 knot northerly winds and
perhaps a veering of the swell direction to the east or northeast
for much of Monday. The quick movement of the weak surface high
through the western Gulf Monday and on into the central/eastern
Gulf Monday night will turn winds back to the south overnight and
likely...and briefly...reduce seas a couple of feet before the
bigger rise comes behind the more notable front by mid week.

For now, best period for exercise caution looks to be late tonight
into midday Monday especially offshore.  Laguna Madre should be best
of all especially for Monday and Tuesday morning fishing trips.

Otherwise, will need to keep eye on convective development as the
nearshore line could pick up intensity while over the Gulf.
Potential for Gale force gusts and rough seas the main threats
if/when any line moves through, and all should be done a few hours
after midnight.

Tuesday through Friday: Surface high pressure quickly moves into
the eastern Gulf of Mexico Tuesday and off the southeast US
Tuesday night. The next cold front is poised to surge across the
lower Texas coastal waters on Wednesday, bringing strong northerly
winds and building seas, with Small Craft Advisories likely needed
for all waters Wednesday. High pressure quickly moves in behind
the front and winds relax and wave heights begin to subside
Thursday and favorable marine conditions expected Friday.

FIRE WEATHER...Have issued a fire danger statement for Zapata Jim
Hogg and Starr (mainly northern half) for expected increase in mid
to late afternoon wind gusts combined with temperatures surging
above 90 while humidity plummets to between 15 and 20 percent.
Unencumbered mixing heights nearing 10 thousand feet also promotes
the potential for erratic fire behavior. Will keep close eye on
just how low humidity and how high winds, including gusts, get
before pulling any triggers on a short (4 hour duration) Red Flag
for the 15/15 (15+ mph and <15 percent humidity) rule. For now,
things are leaning on the no issue side.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/65
Hazardous weather outlook, Apr 2, 3:23 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
423 PM CDT Sun Apr 2 2017

TXZ248>257-032130-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
423 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A thin band of thunderstorms may develop along a front, mainly
along and east of U.S. 77 in Cameron and Willacy Counties early
this evening. Any stronger storms could produce wind gusts of 40
mph, which could blow lightweight loose objects around. A brief
period of frequent cloud to ground lightning will be possible.

A moderate risk of rip and longshore currents will continue at
the beach through this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Erratic wildfire behavior or rapid wildfire growth will be
possible Wednesday afternoon, especially along and west of U.S.
281 in Hidalgo and Brooks Counties due to gusty north winds above
25 mph, low humidity, and drier fuels.

An elevated risk of rip currents will develop at the beach
Wednesday and persist through Thursday, with dangerous conditions
for poor swimmers.

.SPOTTER INFORMATION STATEMENT...

Spotters may need to self activate in Cameron and Willacy
Counties early this evening.

GMZ130-132-135-150-155-170-175-032130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
423 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Isolated strong thunderstorms capable of producing brief gale
force gusts, locally rough seas, and a period of frequent cloud to
ground lightning will be possible south of Port Mansfield between
sunset and midnight this evening. These storms could make
navigation difficult for small craft operators.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty north winds to 30 knots and seas building to 7 feet will
follow a cold front early Wednesday, persisting into Wednesday
night, with difficult boating conditions for small craft
operators.

.SPOTTER INFORMATION STATEMENT...

Marine spotters may need to self activate this evening south of
Port Mansfield.

In the hours before

Special weather statement, Apr 2, 6:46 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Brownsville TX
746 PM CDT SUN APR 2 2017

TXZ251-254-030130-
Inland Willacy TX-Kenedy TX-
746 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY AND
NORTHWESTERN WILLACY COUNTIES UNTIL 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Yturria, or 7 miles north of Raymondville. This storm was nearly
stationary.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Yturria and Rudolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2672 9768 2655 9764 2648 9793 2663 9792
TIME...MOT...LOC 0045Z 075DEG 2KT 2659 9777

BIRCHFIELD
Special weather statement, Apr 2, 7:05 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Brownsville TX
805 PM CDT SUN APR 2 2017

TXZ254-030145-
Inland Willacy TX-
805 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HIDALGO...NORTHWESTERN
CAMERON AND SOUTHWESTERN WILLACY COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Monte Alto, or NEAR Lasara. this storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Raymondville, Lyford, Lasara, Reber Memorial Library, Raymondville
High School, Raymondville Police Department, Lyford Elementary
School, Lyford City Hall, Lasara Elementary School and Lyford High
School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2634 9782 2635 9785 2635 9786 2643 9786
      2643 9791 2644 9797 2645 9798 2646 9796
      2653 9773 2640 9766
TIME...MOT...LOC 0104Z 265DEG 3KT 2639 9789

BIRCHFIELD

The radar

The Brownsville radar (KBRO), 71 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Willacy

When
April 2, 7:58 PM CST
Where
Willacy County, Port Mansfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
26.550, -97.430

Willacy County EM reported golf ball size hail in Port Mansfield.

Hail, Cameron

When
April 2, 8:03 PM CST
Where
Cameron County, 1.39 mi WSW of Primera
Measured
1.75 in hail
Reported by
Public
Coordinates
26.220, -97.689

Golf ball size hail reported in north Harlingen at the intersection of 7th Street and Vinson. Hail from this particular storm caused an unknown amount of damage at auto dealerships along Interstate Highway 2, on the west side of Harlingen. Information will be updated as data are received.

Hail, Cameron

When
April 2, 8:03 PM CST to 8:11 PM CST
Where
Cameron County, 2.07 mi N of Stuart Place
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
26.210, -97.770

NWS employee reported half dollar size hail that lasted for 8 to 10 minutes.

Hail, Cameron

When
April 2, 8:05 PM CST
Where
Cameron County, Rio Hondo
Measured
2.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
26.230, -97.580

Rio Hondo Police reported baseball size hail. Windshields of four vehicles in possession of the city of Rio Hondo broken due to hail. Unknown roof damage was also likely; details and damage estimates will be provided as information is received.

Hail, Cameron

When
April 2, 8:09 PM CST
Where
Cameron County, (Hrl)rio Grande Arpt
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
26.230, -97.650

Quarter size hail reported by FAA at Valley International Airport.

Hail, Cameron

When
April 2, 8:15 PM CST
Where
Cameron County, Rio Hondo
Measured
2.5 in hail
Reported by
Social Media
Coordinates
26.230, -97.580

Tennis ball size hail reported via social media.

Hail, Cameron

When
April 2, 8:17 PM CST
Where
Cameron County, 1.24 mi E of Monte Grande
Measured
2.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
26.270, -97.500

Tennis ball size hail reported. Vehicles dented and windshields damaged and chickens killed.

Hail, Cameron

When
April 2, 8:20 PM CST
Where
Cameron County, Rio Hondo
Measured
3.01 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
26.230, -97.580

Measured hail report of 3.01 inches via social media. Hail broke windshield at residence with other windshields broken in neighborhood.

Hail, Cameron

When
April 2, 8:33 PM CST
Where
Cameron County, 1.86 mi SW of Primera
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
26.210, -97.690

NWS employee reports half dollar size hail on the north side of Harlingen.

Hail, Hidalgo

When
April 2, 10:52 PM CST to 10:53 PM CST
Where
Hidalgo County, 1.86 mi SW of Palmhurst
Measured
0.75 in hail
Reported by
Public
Coordinates
26.250, -98.340

Public reported three quarter of an inch hail that lasted for 1 minute.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692614, 692615, 692616, 692620, 692617, 692621, 692622, 692623, 692618, 692619.